Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 1, 2018, 6:40 AM CST for DeKalb County, Jackson County, Marshall County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2018, 6:40 AM CST (12:40 UTC)
- Expired
- Mar 1, 2018, 7:15 AM CST
- In force
- 35 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties DeKalb County, AL, Jackson County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 53 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
519
WUUS54 KHUN 011240
SVRHUN
ALC049-071-095-011315-
/O.NEW.KHUN.SV.W.0009.180301T1240Z-180301T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
640 AM CST THU MAR 1 2018
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Southeastern Jackson County in northeastern Alabama...
East central Marshall County in northeastern Alabama...
DeKalb County in northeastern Alabama...
* Until 715 AM CST
* At 639 AM CST, severe thunderstorms were located along a line
extending from Trenton to 7 miles northeast of Guntersville, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Albertville, Fort Payne, Boaz, Rainsville, Henagar, Crossville,
Sylvania, Fyffe, Powell and Geraldine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3428 8586 3419 8616 3451 8616 3488 8561
3485 8558 3453 8551
TIME...MOT...LOC 1239Z 258DEG 28KT 3488 8548 3442 8619
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Kula1 follow-up statement
046
WWUS54 KHUN 011311
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
711 AM CST THU MAR 1 2018
ALC049-071-095-011321-
/O.EXP.KHUN.SV.W.0009.000000T0000Z-180301T1315Z/
Jackson AL-Marshall AL-DeKalb AL-
711 AM CST THU MAR 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON...EAST
CENTRAL MARSHALL AND DEKALB COUNTIES WILL EXPIRE AT 715 AM CST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 3428 8586 3419 8616 3451 8616 3488 8561
3485 8558 3453 8551
TIME...MOT...LOC 1311Z 258DEG 28KT 3493 8520 3447 8591
$$
KulaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 5:35 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 1, 5:35 AM CST, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 535 AM CST Thu Mar 1 2018 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Today) Issued at 318 AM CST Thu Mar 1 2018 Latest surface analysis shows a warm front draped eastward from an area of low pressure over north-central Mississippi, and a secondary warm front extending southwestward through Louisiana. The main cold front, which will impact the TN Valley later today, remains northwest of the area, from Illinois and into the Southern Plains. North of the warm front, a widespread area of light to moderate rain continues to drift to the east, with this activity mainly impacting extreme northwest Alabama and our southern middle Tennessee counties. Observations over the last 24 hours suggest rainfall totals of 1 to 3 inches across much of the area, with the highest amounts north of the TN River. Some locations have received slightly higher amounts, but these are relatively localized. Despite the recent break in the rainfall, rain chances will quickly ramp up just before daybreak as the cold front to our west begins to move eastward and the rain to our west propagates into the area. Meanwhile, the surface low over Mississippi is expected to lift to the northeast over the next couple of hours, dragging the warm front northward. This will place the TN Valley within the warm sector and may increase the threat for an isolated strong storm. Although instability is fairly lacking, a 40 to 50 kt low level jet has combined with a 90 kt mid level jet streak to give us fairly high wind shear across the area. So, with the added lift by the warm front, along with some slightly higher dewpoints later this morning, this could give us just enough to produce an organized storm. Main threat would be gusty winds and this threat is fairly marginal as the cloud cover and rainfall may prevent us realizing any surface based instability. Of course the main focus for today will continue to be the threat for localized flooding, along with river flooding, as an additional 1 to 2 inches of rainfall is expected, especially north of the TN River. This will obviously exacerbate the already swollen creeks and streams, so flooding may increase by the late morning hours. Although areas across the southeast have generally received less than 1.5 inch of rain so far, will maintain the Flood Watch for the whole area given some uncertainty on rainfall amounts today and to avoid any confusion. The watch will end by 6 pm tonight, with the last of the rainfall exiting the area. However, river flooding is expected to continue into Friday and over the weekend as well. The front will slowly move through the area during the day, bringing an end to the rainfall late this afternoon. The movement of the front is a bit challenging when it comes to the diurnal temperatures trend, as temps may cool initially through noon and then rise again this afternoon before the colder air begins to filter into the area. Regardless, high temperatures will not rise much above the lower 60s. .SHORT TERM...(Tonight through Saturday) Issued at 318 AM CST Thu Mar 1 2018 The axis of a weakening upper level trough will swing through the area early this evening, pushing the cold front well south of the TN Valley. This will give us a much needed break from the widespread rainfall, at least for a few days. Clouds may struggle to push out of the area initially tonight, so overnight lows will be dependent on the strength of the cold air advection. At this point, lows look to fall into the upper 30s bringing a return to seasonable temperatures to the TN Valley. A beautiful, albeit chilly day is forecast for Friday, as high pressure settles in and a strong northwest flow filters in cooler air. Although skies are expected to remain clear, high temperatures will generally be in the lower to mid 50s thanks to the cold air advection. An upper ridge will build eastward Friday night and into Saturday, as the surface high begins to move off the Atlantic Coast. Radiational cooling will be efficient Friday night and help temperatures fall into the lower 30s, with many locations experiencing their first freeze in quite some time. Under mostly clear skies, and with mid/upper level height rises, temperatures will rebound nicely on Saturday, with highs in the upper 50s. .LONG TERM...(Saturday night through Wednesday) Issued at 318 AM CST Thu Mar 1 2018 The upper ridge will continue to shift eastward Saturday night and into Sunday. Another sub-freezing night is expected, with temps falling to or slightly below freezing before daybreak on Sunday. Warmer conditions are expected across the area during the day, as surface winds veer to the south and the axis of the upper ridge moves into the TN Valley. Forecast highs are expected to rise into the lower to mid 60s under mostly clear skies, making for a very pleasant day across the area. The southerly flow will help advect moisture across the area and help keep overnight lows on Sunday night in the upper 30s to lower 40s. The upper ridge will move east of the area by Monday, as a trough ejects east of the Rockies. This trough will move eastward through the day, with a cut-off low developing as it reaches the upper Mississippi Valley. At the surface, a cold front will extend from the parent low and track eastward through the day Monday and into Monday night. Return flow ahead of this system will not be as efficient as we've seen with our recent rainfall events, however PW values will still climb to around 0.85 inch, which is near the 75 percentile for early March. Timing of the system is a bit uncertain, as the GFS is roughly 6 to 12 hours quicker in moving the system through, as well as further south with the low. However, at this point, it looks like the best chances for rain will be Monday night, with rain pushing out of the area during the day Tuesday. A strong upper ridge will then try to build eastward through the remainder of the extended, placing the TN Valley under northwest flow aloft. This, along with northerly surface flow, will bring a more seasonal pattern across the TN Valley for the end of next week. Expect highs to generally be in the mid to upper 50s, with lows in the 30s. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 535 AM CST Thu Mar 1 2018 Bit of a low confidence forecast in terms of ceilings at the KMSL and KHSV terminals over the next 18 hours. Cigs have improved over the last few hours, with clouds at or above 3000 feet. Would expect this trend to continue through 14Z and then cigs are expected to lower to around 1500 feet and remain MVFR through at least the afternoon. Meanwhile, light to moderate rain will continue off and on through the afternoon, ahead of a cold front. Visibilities may be reduced at times this morning, but are expected to remain at or above 4SM unless there are heavier showers. Conditions will begin to improve after 00Z as a cold front moves through the area. Showers will come to an end and ceilings will being to lift, with VFR conditions expected by 07Z and prevailing through the end of the period. Winds will generally remain from the west-southwest through the evening, and then shift to the northwest as the front passes through. There may be a few gusts at times this afternoon and evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flood Watch through this afternoon for ALZ001>010-016. TN...Flood Watch through this afternoon for TNZ076-096-097. && NEAR TERM...73 SHORT TERM...73 LONG TERM...73 AVIATION...73 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 1, 5:18 AM CST, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 518 AM CST Thu Mar 1 2018 ALZ001>010-016-TNZ076-096-097-021130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 518 AM CST Thu Mar 1 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... The threat for locally heavy rainfall and embedded thunderstorms will persist across the entire outlook area this morning. However, a cold front will push southeastward this afternoon bringing an end to widespread precipitation. With most locations expected to receive up to one inch of additional rainfall, concern for flooding will remain very high, and a Flood Watch continues for all counties through 6 PM CST. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Subfreezing temperatures are expected across much of southern middle Tennessee and northeast Alabama on Saturday and Sunday mornings. These conditions will also exist in mainly rural portions of northwest and north central Alabama. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible today in support of flood operations. 70/DD
In the hours before
Special weather statement, Mar 1, 5:50 AM CST, 50 minutes before
Special Weather Statement National Weather Service Huntsville AL 550 AM CST THU MAR 1 2018 ALZ007-008-011215- Marshall AL-Morgan AL- 550 AM CST THU MAR 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL AND SOUTHEASTERN MORGAN COUNTIES UNTIL 615 AM CST... At 549 AM CST, Doppler radar was tracking a heavy shower 11 miles west of Arab, moving east at 35 mph. Winds in excess of 40 mph will be possible with this shower. Locations impacted include... Arab, Eva, Union Grove, Eddy, Ryan Crossroads, Florette and Hulaco. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. && LAT...LON 3431 8678 3442 8678 3447 8637 3430 8637 TIME...MOT...LOC 1149Z 267DEG 29KT 3434 8669
Special weather statement, Mar 1, 6:10 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
610 AM CST THU MAR 1 2018
ALZ008-016-011245-
Marshall AL-Cullman AL-
610 AM CST THU MAR 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL AND
NORTHEASTERN CULLMAN COUNTIES UNTIL 645 AM CST...
At 609 AM CST, Doppler radar was tracking a heavy shower
between Arab and Baileyton, moving east at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Albertville, Boaz, Arab, Douglas, Baileyton, McVille, High Point,
Horton, Joppa and Rabbit Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3418 8638 3424 8644 3426 8644 3426 8647
3425 8652 3423 8652 3422 8654 3419 8656
3419 8667 3431 8666 3430 8611 3419 8611
3419 8617 3417 8620
TIME...MOT...LOC 1209Z 263DEG 44KT 3429 8658
KulaThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:06 PM CST | Special Weather Statement | HUN | Franklin | 24 min |
| Feb 28, 6:23 PM CST | Flash Flood Warning | HUN | Jackson, Limestone, Madison, Marshall, Morgan | 3 hr |
| Feb 28, 7:36 PM CST | Special Weather Statement | HUN | Morgan | 24 min |
| Feb 28, 7:45 PM CST | Areal Flood Warning | HUN | DeKalb, Jackson | 4 hr |
| Feb 28, 8:02 PM CST | Special Weather Statement | HUN | Morgan | 28 min |
| Feb 28, 8:27 PM CST | Special Weather Statement | HUN | Marshall | 33 min |
| Feb 28, 9:14 PM CST | Special Weather Statement | HUN | DeKalb | 31 min |
| Mar 1, 1:14 AM CST | Areal Flood Warning | HUN | Colbert, Lauderdale, Limestone | 6 hr |
| Mar 1, 5:50 AM CST | Special Weather Statement | HUN | Marshall | 25 min |
| Mar 1, 5:53 AM CST | Severe Thunderstorm Warning | HUN | Marshall, Morgan | 37 min |
| Mar 1, 6:10 AM CST | Special Weather Statement | HUN | Marshall | 35 min |
| Mar 1, 6:25 AM CST | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 35 min |
| Mar 1, 7:02 AM CST | Areal Flood Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 6 hr |
| Mar 1, 7:12 AM CST | Special Weather Statement | HUN | DeKalb, Marshall | 33 min |
| Mar 1, 7:23 AM CST | Severe Thunderstorm Warning | HUN | DeKalb | 37 min |
| Mar 1, 10:04 AM CST | Areal Flood Warning | HUN | Madison | 3 hr |
| Mar 1, 12:52 PM CST | Areal Flood Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 5 hr |
| Mar 1, 1:44 PM CST | River Flood Warning | HUN | Madison, Marshall, Morgan | 4 days |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.